Georgia, 2005Tornado and Damaging Winds in Georgia, August 29, 2005
August 29, 2005 · NWS CHS · 4 events in 3 counties and zones
3 thunderstorm wind, 1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 29, 2:00 PM EST, 4 hours 6 minutes earlier.
Area forecast discussion, Aug 29, 2:00 PM EST, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
300 PM EDT MON AUG 29 2005
.SHORT TERM /TONIGHT THROUGH THURSDAY/...CONVECTION HAS BEEN
BEHAVING ITSELF THIS AFTERNOON WITH THE HIGHEST COVERAGE OVER
SOUTHEAST GEORGIA WHERE IT WAS EXPECTED TO OCCUR. WEAK CONVERGENCE
ON THE EXTREME EASTERN FRINGE OF KATRINA HAS INTERACTED WITH LIMITED
INSTABILITY AND WEAK LAPSE RATES TO PRODUCE SCT SHOWERS AND A FEW
STORMS IN THAT AREA. SHORTWAVE H5 RIDGING ACROSS SC HAS PRACTICALLY
CAPPED THE ATMOSPHERE THERE...INHIBITING MOST DEVELOPMENT. VISIBLE
SATELLITE IMAGERY SHOWS LIMITED VERTICAL DEVELOPMENT OF THE CU FIELD
IN THESE AREAS DESPITE A WEAK SEABREEZE. TEMPS HAVE REACHED AROUND
90 IN MOST AREAS WITH HEAT INDICES UP TO 105. DEWPOINTS SHOULD SURGE
OVERNIGHT AND TUE AND EXPECT HIGHS SIMILAR TO TODAY TO ALLOW HEAT
INDICES TO BE A FEW DEGREES WARMER TUE THAN TODAY. WILL MENTION IN
ZONES AND HWO. DUE TO THE TWO CONSECUTIVE DAY REQUIREMENT...WILL NOT
REQUIRE HEAT ADVY FOR TUE...ALTHOUGH WILL NEED TO MONITOR FOR WED.
SHORTWAVE RIDGE SHOULD KICK NORTHEAST WITH THE APPROACH OF KATRINAS
REMNANTS...INCREASING A DEEP SOUTHWESTERLY FLOW ACROSS THE REGION
THROUGH WEDNESDAY. PLAN ON CARRYING CHANCE POPS THROUGH WED WITH THE
HIGHEST NUMBERS DURING THE AFTERNOON. HIGH PRESSURE ACROSS THE
CENTRAL PLAINS WILL PUSH A COLD FRONT THROUGH THE AREA EARLY
THURSDAY MORNING...QUICKLY DRYING THINGS OUT THURSDAY.
&&
.LONG TERM /THU NIGHT THROUGH MON/...DRY HIGH PRESSURE WILL BUILD IN
THROUGH THE WEEKEND WITH NEAR NORMAL TEMPS. MAY SEE SOME MID-UPPER
60S LOWS OVER THE WEEKEND AS REINFORCING SHOTS OF COOL AIR SINK
SOUTHEAST. A WEAK ONSHORE FLOW MAY DEVELOP LATE SUNDAY INTO MONDAY
PRODUCING ISOLATED SHWRS.
&&
.MARINE...WINDS AND SEAS WILL INCREASE OVERNIGHT AS THE CIRCULATION
AROUND WEAKENING KATRINA BEGINS TO IMPACT THE WATERS. WINDS ON
TUESDAY SHOULD MAX OUT IN THE 15 TO 20 KNOT RANGE. A LONG FETCH WILL
ALLOW SEAS TO BUILD TO 6 FEET IN THE GEORGIA OUTER WATERS BUT WILL
CAP THEM AT 5 FEET ON TUESDAY IN THE COASTAL WATERS. WILL CONTINUE
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FOR AMZ374 AND AN EXERCISE
CAUTION WILL LIKELY BE NEEDED FOR THE COASTAL WATERS AND CHARLESTON
HARBOR ON TUESDAY.
&&
.RIP CURRENTS...INCREASED WINDS EXPECTED TUESDAY. HOWEVER...SINCE A
LONG DURATION OF STRONG SOUTHERLY WINDS IS NOT EXPECTED PRIOR TO
TOMORROW...SWELL IMPACT IS NOT EXPECTED TO BE ENOUGH TO RAISE THE
RIP CURRENT RISK TO MODERATE. IF LARGER SWELL WITH A HIGH PERIOD
DEVELOPS OVERNIGHT...MIDNIGHT SHIFT MAY NEED TO UPGRADE TO MODERATE.
&&
.AVIATION...HAVE INCLUDED A THUNDERSTORM IN A TEMPO GROUP THIS
AFTERNOON AT KSAV AND WILL MONITOR FOR INCLUSION AT KCHS AS
SCATTERED STORMS LIFT NORTH. OTHERWISE...HAVE INCLUDED CB AT KSAV
OVERNIGHT. WINDS WILL INCREASE ON TUESDAY TO NEAR 15 KT.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...SCA FOR HAZARDOUS SEAS AMZ374 LATE TONIGHT THROUGH WED
EVENING.
&&
JRL/SCWHazardous weather outlook, Aug 29, 2:43 PM EST, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
343 PM EDT MON AUG 29 2005
AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-301000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT
20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL
JASPER-
343 PM EDT MON AUG 29 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM THE SOUTH
SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.
.DAY ONE...TONIGHT.
.RIVER FLOODING...A RIVER FLOOD WARNING IS IN EFFECT FOR THE
SAVANNAH RIVER AT CLYO. PLEASE REFER TO THE LATEST RIVER FLOOD
STATEMENT FOR ADDITIONAL INFORMATION.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
.RIVER FLOODING...MINOR FLOODING WILL CONTINUE ALONG THE SAVANNAH
RIVER AT CLYO FOR AT LEAST THE NEXT FEW DAYS. PLEASE REFER TO THE
LATEST RIVER FLOOD STATEMENT FOR ADDITIONAL INFORMATION.
.HEAT INDICES...WARM TEMPERATURES AND MODERATE HUMIDITY WILL CREATE
WIDESPREAD HEAT INDICES OF 100 TO 105 ON TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED TONIGHT.
RJB
In the hours before
Special weather statement, Aug 29, 5:35 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
635 PM EDT MON AUG 29 2005
SCZ045-292245-
BERKELEY-
635 PM EDT MON AUG 29 2005
...WATERSPOUT REPORTED OVER LAKE MOULTRIE...
AT 630 PM EDT THE DEPARTMENT OF NATURAL RESOURCES REPORTED A
WATERSPOUT OVER THE NORTHSHORE OF LAKE MOULTRIE. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED A LIGHT RAIN SHOWER IN THE VICINITY
MOVING NORTH AT 5 MPH.
THE SHOWER IS WEAKENING AND THE WATERSPOUT WILL LIKELY DISSIPATE
VERY QUICKLY. IF YOU SEE THE WATERSPOUT AND ARE CAUGHT IN THE OPEN
LAKE WATERS...STAY BELOW DECK.
Special weather statement, Aug 29, 6:03 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
703 PM EDT MON AUG 29 2005
GAZ099-100-114-115-292330-
BULLOCH-CANDLER-EVANS-TATTNALL-
703 PM EDT MON AUG 29 2005
...STRONG THUNDERSTORMS WILL IMPACT EVANS COUNTY...TATTNALL COUNTY...
CANDLER COUNTY AND BULLOCH COUNTY THROUGH 730 PM EDT...
AT 703 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER UNDINE...OR ABOUT 7 MILES NORTHWEST
OF CLAXTON...MOVING NORTH AT 15 MPH. THIS STRONG THUNDERSTORM WILL
AFFECT AREAS IN AND AROUND MANASSAS...BELLVILLE...UNDINE...
ADABELLE...REGISTER...PULASKI...PARISH AND EXCELSIOR THROUGH 730 PM
EDT.
A TRAINED WEATHER SPOTTER HAS SPOTTED A FUNNEL CLOUD WITH THIS
STORM. IF YOU SEE SEVERE WEATHER PLEASE REPORT IT TO YOUR NEAREST
LAW ENFORCEMENT AGENCY.
HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.
Tornado, Evans
- When
- August 29, 6:06 PM EST to 6:07 PM EST
- Where
- Evans County, 4 mi N of Bellville
- Rating
- F0
- Path length
- 100 mi
- Path width
- 20 yd
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.200, -81.967
A tornado briefly touched down in a corn field near the intersection of Highways 129 and 169. No significant damage occurred.
Thunderstorm Wind, Evans
- When
- August 29, 6:13 PM EST to 6:17 PM EST
- Where
- Evans County, 6 mi NW of Claxton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NWS STORM SURVEY
- Coordinates
- 32.233, -81.983
Thunderstorm winds knocked down trees.
Thunderstorm Wind, Bulloch
- When
- August 29, 6:35 PM EST to 6:55 PM EST
- Where
- Bulloch County, Adabelle
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NWS STORM SURVEY
- Coordinates
- 32.283, -81.933
Thunderstorm winds knocked down trees in several locations.
Thunderstorm Wind, Candler
- When
- August 29, 6:45 PM EST to 6:50 PM EST
- Where
- Candler County, Excelsior
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NWS STORM SURVEY
- Coordinates
- 32.317, -81.967
Thunderstorm winds blew down trees.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hurricane in Mississippi, August 29, 200515 deaths · 104 injured · $7.4 billion · 47 events
- Tornadoes and Damaging Winds in Georgia, August 29, 20051 death · 10 injured · $14 million · F2 · 44 events
- Storm Surge in Louisiana, August 29, 2005$31 billion · 10 events
- Flash Flooding and Flooding in Kentucky, August 29 to 30, 20051 death · $4.8 million · 5 events
- Storm Surge in Mississippi, August 29, 2005$11 billion · 3 events
- Tropical Storm in Alabama, August 29 to 30, 20058 injured · $35 million · 39 events
- Hurricane in Louisiana, August 29, 2005$53 million · 9 events
- Tornadoes in Mississippi, August 29, 2005$600,000 · F2 · 2 events
- Tornado in Mississippi, August 29, 2005$470,000 · F2 · 1 event
- Flash Flooding in Mississippi, August 29, 2005$4.7 million · 20 events
- Hurricane in Arkansas, August 29, 2005$7.4 million · 2 events
- Flash Flooding in West Virginia, August 29, 2005$1.8 million · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471834, 5471835, 5471836, 5471837.